Alert archive / Florida / Small Craft Advisories in 2012

Small Craft Advisory 23, NWS Key West, FL

April 23, 2012

NWS Key West, FL issued this small craft advisory at Apr 23, 2012, 5:13 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2012, 5:13 PM EDT (21:13 UTC)
Expired
Apr 24, 2012, 4:21 AM EDT
In force
11 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WHUS72 KKEY 232113
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
513 PM EDT MON APR 23 2012

GMZ031>034-042>044-052>055-072>075-240300-
/O.NEW.KKEY.SC.Y.0023.120423T2113Z-120424T0300Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
513 PM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR ALL KEYS COASTAL WATERS.

* WINDS AND WAVES...NORTHWEST TO NORTH WINDS WILL FRESHEN TO NEAR 20
  KNOTS EARLY THIS EVENING...AS A COLD FRONT PUSHES THROUGH OUR
  REGION. SEAS OF 6 TO 8 FEET WILL PERSIST OVER WESTERN PORTIONS OF
  THE FLORIDA STRAITS AND THE GULF WATERS SURROUNDING THE DRY
  TORTUGAS AND WEST OF MAINLAND MONROE COUNTY DUE TO A NORTHWESTERLY
  SWELL. SEAS OVER THE EASTERN PORTIONS OF THE FLORIDA STRAITS BEYOND
  THE REEF WILL BUILD TO THE 4 TO 6 FOOT RANGE TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

NELSON
2 follow-up statements
830 
WHUS72 KKEY 240300
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1100 PM EDT MON APR 23 2012

GMZ031>034-042>044-052>055-072>075-240900-
/O.EXT.KKEY.SC.Y.0023.000000T0000Z-120424T0900Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1100 PM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS AND WAVES...NORTHWEST TO NORTH WINDS NEAR 20 KNOTS WILL
  GRADUALLY SUBSIDE AND BECOME NORTHERLY DURING THE PREDAWN HOURS.
  SEAS OF 6 TO 8 FEET WILL PERSIST OVER WESTERN PORTIONS OF THE
  FLORIDA STRAITS AND THE GULF WATERS SURROUNDING THE DRY TORTUGAS
  AND WEST OF MAINLAND MONROE COUNTY DUE TO A NORTHWESTERLY SWELL.
  SEAS OVER THE EASTERN PORTIONS OF THE FLORIDA STRAITS BEYOND THE
  REEF RANGE FROM 4 TO 6 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

NELSON
164 
WHUS72 KKEY 240821
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
421 AM EDT TUE APR 24 2012

GMZ033-034-055-075-241500-
/O.CAN.KKEY.SC.Y.0023.000000T0000Z-120424T0900Z/
/O.NEW.KKEY.SW.Y.0010.120424T0821Z-120424T1500Z/
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
421 AM EDT TUE APR 24 2012

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS FOR THE WESTERN FLORIDA STRAITS...AND
THE OFFSHORE GULF WATERS INCLUDING THE DRY TORTUGAS.

* SEAS...WAVES OF 4 TO 7 FEET DUE TO A NORTHWEST SWELL WILL AFFECT
  THE WESTERN FLORIDA STRAITS AND THE OFFSHORE GULF WATERS...
  INCLUDING THE WATERS AROUND THE DRY TORTUGAS...DURING THE MORNING
  HOURS. THIS SWELL WILL SUBSIDE LATER TODAY...ALLOWING SEAS TO DROP
  BELOW 7 FEET BY THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT SEAS OF
7 FEET OR HIGHER ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS FOR
SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING
SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ031-032-042>044-052>054-072>074-240930-
/O.CAN.KKEY.SC.Y.0023.000000T0000Z-120424T0900Z/
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
421 AM EDT TUE APR 24 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE FLORIDA STRAITS EARLY
THIS MORNING...DUE TO NORTHWEST TO NORTH WINDS OF 15 TO 20 KNOTS AND
SEAS OF 4 TO 6 FEET. WINDS AND SEAS ARE EXPECTED TO SUBSIDE BELOW
CAUTION CRITERIA BY LATE THIS MORNING.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 3:28 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 23, 3:28 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
328 PM EDT MON APR 23 2012

.DISCUSSION...

THE INTERACTION BETWEEN A BROAD MID LEVEL TROUGH THAT STRETCHES
ACROSS THE EASTERN US...AND A THERMAL TROUGH OVER THE MAINLAND OF
FLORIDA HAS CAUSED A SLACKENING OF THE WINDS AROUND THE REGION...AND
WITH ABUNDANT SUNSHINE...WE HAVE SEEN DECENT TEMPERATURE INCREASES TO
NEAR 80 DEGREES. SEVERAL PASSING BANDS OF MID LEVEL CLOUD COVER HAVE
PASSED OVER THE KEYS THROUGH THE MIDDAY HOURS...AND ONE MORE BAND OF
WIDESPREAD CLOUD COVER CURRENTLY EXTENDS FROM THE FORT MEYERS AREA
OUT PAST 200NM WEST OF THE MAINLAND OVER THE GULF ZONES. THESE CLOUDS
ARE DISSIPATING SLOWLY...BUT EXPECT THAT PARTLY TO MOSTLY CLOUDY
CONDITIONS WILL EXIST OVER THE KEYS ISLAND CHAIN FOR A PERIOD OF A
FEW HOURS THIS AFTERNOON. THE BACK EDGE OF IS BANK OF CLOUDS LIKELY
FORMS THE FRONT EDGE OF A WIND SURGE THAT WILL PUSH THROUGH THIS
EVENING AS A SECONDARY COOL FRONT SHOULD PUSH THROUGH AFTER 00Z.
WINDS SHOULD RAPIDLY INCREASE INTO THIS EVENING...AND WITH THE COLD
AIR ADVECTION THAT THOSE WINDS BRING ALONG... TEMPERATURES IN THE
MID 60'S ARE CERTAINLY POSSIBLE. WITH DECOUPLING OF THE WINDS EARLY
IN THE MORNING...LOWS EVEN TO THE LOW 60S ARE POSSIBLE OVER THE LARGER
ISLANDS.

COOL AND DRY CONDITIONS WILL LIKELY CONTINUE THROUGH THE BEGINNING
PART OF THIS WEEK. FORECAST SOUNDING SHOW EXCESSIVELY DRY AIR AS WELL
AS A PERSISTENT LOW LEVEL CAPPING INVERSION THROUGH AT LEAST FRIDAY.
PWATS REMAIN BELOW 0.75 INCHES THROUGH FRIDAY AFTERNOON...WITH AN
EXPECTED SURGE IN MOISTURE OVERSPREADING THE AREA FROM THE CARIBBEAN
BY EARLY IN THE WEEKEND. THIS IS EXPECTED TO BRING TROPICAL AIR IN TO
THE REGION. AS SUCH...DESPITE KEEPING POPS NEAR ZERO THROUGH THE
REMAINDER OF THE WORK WEEK...BROUGHT POPS UP TO 20 PERCENT...AND
TO 10 PERCENT FOR SUNDAY. THE THERMODYNAMIC PROFILE SEEMS BETTER AT
THIS TIME FOR SATURDAY... WHICH ACCOUNTS FOR THE ONLY DIFFERENCES IN
REASONING FOR THE TWO DAYS.

&&

.MARINE...SMALL CRAFT ADVISORY FOR SEAS OVER THE GULF WATERS AND
STRAITS WILL SWAPPED OUT DURING THE NEXT PACKAGE FOR A GENERIC SMALL
CRAFT ADVISORY FOR ALL WATERS FOR INCREASING WINDS. NEAR 5 KNOT WINDS
HAVE BEEN REPORTED AT THE LOCAL CMAN STATIONS... THIS WILL RAPIDLY
CHANGE WITH THE APPROACHING WIND SURGE. BY MORNING THE SURGE MAY
LIKELY BE OVER WITH AND A RETURN TO CAUTIONARY WORDING IS LIKELY.

&&

.AVIATION...THROUGH 12Z/24TH...OUTSIDE OF A FEW VFR CEILINGS NEAR
050 THIS EVENING...VFR CONDITIONS WILL PREDOMINATE AT THE KEY WEST
AND MARATHON TERMINALS. WEST TO NORTHWEST WINDS OF NEAR 10 KNOTS WILL
INCREASE TO 10 TO 15 KNOTS WITH GUSTS NEAR 20 KNOTS BY THIS
EVENING...BEFORE SLOWLY TURNING NORTH NORTHEAST DURING TUESDAY
MORNING.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR GMZ031>034-
     042>044-052>055-072>075.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EDT THIS
     AFTERNOON FOR GMZ033-034-054-055-074-075.

&&

PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......PARKE

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Apr 23, 4:33 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
433 AM EDT MON APR 23 2012

FLZ076>078-GMZ031>034-042>044-052>055-072>075-241000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
433 AM EDT MON APR 23 2012

...SMALL CRAFT ADVISORY IN EFFECT FOR THE KEYS COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS NEAR 20 KNOTS...WITH SPEEDS UP TO 25 KNOTS ACROSS
THE FLORIDA STRAITS...EARLY THIS MORNING WILL DECREASE TO NEAR 15
KNOTS BY THIS AFTERNOON. A SMALL CRAFT ADVISORY IS POSTED FOR ALL OF
THE KEYS COASTAL WATERS THIS MORNING. SEAS OF 6 TO 10 FEET IN LARGE
WESTERLY SWELL WILL PERSIST ACROSS THE WESTERN FLORIDA STRAITS AND
THE OFFSHORE GULF WATERS THROUGH THE DAY...AND A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS WILL BE NEEDED IN THOSE AREAS THIS
AFTERNOON AFTER WINDS DECREASE BELOW 20 KNOTS.

TONIGHT...A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ALL OF THE
KEYS COASTAL WATERS...DUE TO NORTHWEST WINDS INCREASING TO NEAR
20 KNOTS ONCE AGAIN. SEAS OF 7 FEET OR HIGHER WILL PERSIST ACROSS
THE WESTERN FLORIDA STRAITS AND THE OFFSHORE GULF WATERS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MAY BE REQUIRED FOR THE
WESTERN FLORIDA STRAITS AND THE OFFSHORE GULF WATERS TUESDAY
MORNING. SEAS SHOULD DROP BELOW 7 FEET THROUGHOUT THE KEYS WATERS
TUESDAY AFTERNOON.

FOR TUESDAY NIGHT THROUGH SUNDAY...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 10:51 AM EDTSmall Craft Advisory for Hazardous SeasKEY5 hr

Nearby

Small Craft Advisories in Florida, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.